Background Tumor necrosis factor (TNF) antagonist drugs have been shown to be effective in different inflammatory arthropathies and autoimmune pathologies, including psoriasis. However, an unexpected side effect has been observed: the new occurrence or worsening of psoriatic lesions.
Objectives The aim of this study is to describe the cases of induction or worsening of psoriasis in patients treated with TNF antagonist therapy in our center.
Methods Retrospective observational study, review of cases of new or worsening psoriasis in patients with TNF antagonist at the University Hospital Dr. Peset from October 2008 to November 2016. A total of 13 cases were obtained.
Results Thirteen patients, 8 females and 5 males with mean age 46 years (± 16). 38% of patients received treatment for Crohn's disease, 31% for rheumatoid arthritis (RA), 31% for psoriatic arthropathy (APs), 8% for ankylosing spondylitis (AE) and another 8% for psoriasis. Two patients were diagnosed of more than one pathology: Crohn's disease associated with APs and Crohn's disease associated with RA. Sixty one percent had no known personal history of psoriasis, in one of them the family history of psoriasis was recorded. Infliximab was used in 38.5% of cases, followed by adalimumab and golimumab in 23% each and etanercept in 15.4%. The mean latency time since drug introduction was 9.3 months (2–26). There were 12 cases of psoriasis and 1 case of pityriasis lichenoides (histologically confirmed). Lesion morphology included pustular psoriasis in 91%, scalp psoriasis in 25%, guttate lesions in 25%, plaque psoriasis in 8%, and inverse psoriasis in 8%; 58% experienced lesions of more than one type. There were no cases of nail, mucosal or erythrodermic psoriasis. The psoriasiform lesions resolved without interruption of TNF antagonist therapy in 53.85%. Of the 6 patients who required discontinuation, 3 patients were switched to another anti-TNF drug (adalimumab, golimumab and certolizumab) and all 3 had recurrence of the lesions, in 2 patients the anti-TNF was replaced by a non-anti-TNF biological. Topical treatment was used in all cases, one patient also required systemic treatment with methotrexate.
Conclusions TNF antagonist induced psoriasis is a well-described adverse event. Pustular psoriasis is the most frequent presentation. In most cases there is no personal or family history of psoriasis. Topical therapy may be effective but some patients require discontinuation of the drug. Skin lesions can reappear when switching to another anti-TNF drug.
Disclosure of Interest None declared